North Dakota, 2019

Blizzard and Heavy Snow in North Dakota, December 28 to 30, 2019

December 28 to 30, 2019 · NWS BIS · 16 events in 10 counties and zones

A strong low pressure system lifted from Colorado towards the upper Midwest. This led to snow developing over much of eastern and south central North Dakota.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong low pressure system lifted from Colorado towards the upper Midwest. This led to snow developing over much of eastern and south central North Dakota. The heaviest snowfall reports were over the James River Valley and parts of south central North Dakota, with the highest report being 26 inches at Ellendale. As the storm tracked to the northeast strong winds developed over the James River Valley resulting in blizzard conditions. This led to the closure of Interstate 94 in North Dakota from Bismarck to Fargo, and no travel advised over most remaining routes across south central and southeast North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 28, 6:42 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 28, 6:42 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
642 AM CST Sat Dec 28 2019

.UPDATE...
Issued at 642 AM CST Sat Dec 28 2019

Minor changes were made with this update cycle to reflect radar
trends with the snow from south central ND into the James River
valley. The 12 UTC Bismarck RAOB revealed a dry layer centered
around 850 mb which may limit snow with northward extent today,
but we are continuing chances in those areas, too. Early reports
from the Ellendale areas suggest efficient snow production there
though so we increased today's totals slightly there, with local
6" amounts possible in Dickey County today, and a general 3-5"
forecast still on target from far southeastern Sioux County to
Ashley and LaMoure, as previously-discussed.

&&

.SHORT TERM...(Today and tonight)
Issued at 407 AM CST Sat Dec 28 2019

Snow is expected today and tonight in south central ND and the
James River valley -- with a chance of light freezing drizzle to
boot this afternoon and evening roughly along and southeast of a
line from Ashley to Carrington, including Jamestown. We kept the
Winter Storm Warning in place today and tonight in those areas,
but a primary message we wish to convey is that the worst winter
weather conditions won't arrive until Sunday and Sunday night. In
that same vein, we actually delayed the start time of headlines
from Carson to Bismarck/Mandan and Carrington until midnight CDT
tonight since accumulating snow worthy of significant impacts is
not likely in those areas until late tonight at the earliest.

As of 09 UTC, radar imagery shows initial snow advancing quickly
northward into southern ND in association with synoptic-scale
ascent driven by forcing in the left-exit region of an ~100 kt
300 mb jet streak moving from NEB into SD. RAP guidance suggests
some coupling with the right-entrance quadrant of an exiting jet
streak may be further contributing to vertical motion. The 00 UTC
guidance suite and more recent RAP/HRRR simulations suggest mid-
level warm air advection associated with this scenario will also
contribute to ascent over south central ND and the James River
valley today, but there's only transient frontogenesis shown in
model simulations so we don't see the necessary ingredients for
prolonged mesoscale banding. Even so, WPC-based QPF guidance along
with time-lagged HRRR output -- which matches radar observations
well early this morning -- supports 3-5 inches of snow today from
far southeastern Sioux County eastward through Emmons County and
into the Ashley, LaMoure, and Oakes areas. Radar trends and time-
lagged HRRR guidance also supported 30-50 percent chances of light
snow from Bismarck/Mandan to Carrington today, but with minimal
QPF, in line with expected forcing. A lull in precipitation is
still expected late this afternoon and evening as an area of dry
midlevel air -- centered on eastern CO in early-day water vapor
imagery -- advanced northward through the region. Model sounding
profiles suggest the boundary layer will remain saturated beneath
the most pronounced midlevel drying along and southeast of a line
from about Ashley to Jamestown late this afternoon and evening,
supporting potential loss of ice nuclei and supercooled liquid
droplets. We thus are carrying a chance of light freezing drizzle
in those areas from about 21 to 03 UTC.

Finally, while there remains considerable uncertainty in the west
and northwest extent of heavy snowfall with the winter storm over
the next few days, even the most aggressive model simulations all
suggest an inch or less of accumulation through this evening in
the area from Carson to Bismarck/Mandan, Steele, and Carrington.
We thus delayed headlines in those areas until 06 UTC tonight, and
in reality there's potential that snowfall of significance in some
of those areas could hold off until sometime Sunday.

Otherwise, western and north central ND will remain dry today and
tonight and we continue to expect them to escape impacts from this
system.

.LONG TERM...(Sunday through Friday)
Issued at 407 AM CST Sat Dec 28 2019

Confidence remains high in a significant winter storm and possible
blizzard conditions Sunday and Sunday night from far south central
ND into the James River valley. However, considerable uncertainty
remains with regard to event-total snowfall amounts on the western
edge of the storm system, particularly from Bismarck/Mandan toward
Harvey. Later changes to snow amounts are likely in those areas.

The 00 UTC global model suite remained consistent in depicting a
strong 500 mb low lifting from CO today to near Sioux Falls by 18
UTC Sunday, before slowly shifting toward the Great Lakes Monday.
This scenario will be favorable for a swath of heavy snow driven
by synoptic-scale ascent including forcing on isentropic surfaces
associated with a TROWAL that will shift westward with time Sunday
and Sunday night, likely reaching at least Highway 83. Guidance is
also consistent in advertising strong midlevel frontogenesis near
the strongest baroclinicity aloft northwest of an advancing mid-
level dry slot, and many simulations suggest this frontogenetical
forcing and overlap of strong QG-related ascent aloft could focus
in the James River valley during the day Sunday. That will likely
be the focus for the heaviest snowfall accumulations, and the 00
UTC multi-model consensus continued supporting event-total amounts
of 10-14 inches from Jamestown to Oakes in those areas. Trends in
the westward extent of the heaviest QPF from the last few days
are relatively unchanged, with the 00 UTC NAM and GFS simulating a
sharp gradient in snowfall with accumulations less than an inch
at Bismarck/Mandan, while the 00 UTC ECMWF simulated ~10 inches
total in those same areas. Forecast soundings from the NAM and GFS
show a significant midlevel dry layer to overcome Saturday night
and Sunday in the Bismarck/Mandan to Harvey corridor, which is
often a signal for lower-end snow totals. However, most ECMWF
ensemble members follow suite with the deterministic ECMWF with
heavy snow all the way to the Highway 83 corridor and even further
west, and in respect to that we have maintained a snowfall
forecast close to the prior issuance and based largely on WPC QPF.
Note that we did decrease snow-to-liquid ratios close to 10:1 in
the James River valley on Sunday due to a deep layer below 600 mb
that's warmer than -10 C, including an isothermal layer as warm as
-3 C shown on forecast soundings, with a small dendritic growth
zone above that. That favors riming/aggregation which often
relates relates to lower ratios, and this did result in slightly
lower storm total snow amounts in the James River valley.

Further supporting our confidence and uncertainty is probabilistic
snowfall experiment guidance based on the WPC super ensemble/PWPF,
which shows 25th to 75th percentile snow totals from Bismarck and
Mandan to Harvey ranging from ~1 to 10 inches. The same spread in
25th to 75th percentile snow totals at Jamestown and Oakes only
ranges from ~10 to 15 inches, and in those same areas the actual
probability of at least 8 inches of snow is over 90 percent, while
it's only near 30 percent from Bismarck/Mandan toward Harvey.

We did increase winds closer to the consensus of 00 UTC MOS with
this system, though not all the way toward its higher end values
as forecast soundings suggest peak mixed-layer winds only around
35 kt. The Canadian blowing snow model suggests the scenario will
be marginal for prolonged blizzard conditions. It's probable that
blizzard conditions could be driven by heavy snowfall rates with
any mesoscale banding combined with gusts around 35 mph, and that
is a lower-predictability item in location so we have stayed the
course with a Winter Storm Warning at this juncture. We will re-
evaluate possible upgrades to a Blizzard Warning in later
forecasts, though it appears marginal at this point and if it's
related to mesoscale banding we may not be confident enough for
any upgrades until early Sunday morning.

Conditions are expected to improve Monday, and thereafter quieter
weather is expected next week. Mild temperatures are possible in
the middle to latter parts of the week per CIPS analogs and the 00
UTC NBM, which has forecast highs in the 30s F in many areas from
Wednesday through Friday, warmest in western ND.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 642 AM CST Sat Dec 28 2019

IFR and local LIFR conditions in snow are expected in far south
central ND and the James River valley today, impacting KJMS. It
appears KBIS will be on the edge of today's area of snow so the
12 UTC TAF only carried a VCSH there. A brief period of light
freezing drizzle is possible at KJMS between ~21 and 03 UTC, but
confidence in that was not sufficient to carry in the TAF either.
Otherwise, VFR conditions are expected in western and north
central ND today.

A strong storm system will move into the area tonight and Sunday
with deteoriorating conditions after 06 UTC, especially at KJMS
where heavy snow is possible by the end of the TAF cycle. MVFR
ceilings will also likely develop in western ND after 06 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight CST /11 PM MST/ tonight to
6 AM CST /5 AM MST/ Monday for NDZ022-023-034-035-042.

Winter Storm Warning from midnight tonight to 6 AM CST Monday
for NDZ025-036.

Winter Storm Warning until 6 AM CST /5 AM MST/ Monday for NDZ037-
045>048-050-051.

&&

UPDATE...CJS
SHORT TERM...CJS
LONG TERM...CJS
AVIATION...CJS
Hazardous weather outlook, Dec 28, 6:44 AM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
644 AM CST Sat Dec 28 2019

NDZ037-045>048-050-051-291245-
Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
644 AM CST Sat Dec 28 2019 /544 AM MST Sat Dec 28 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect through Sunday night. See
weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Storm Warning is in effect through Sunday night. See
weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call the Bismarck National Weather
Service at 1-800-247-0212 with your snowfall updates and totals.

NDZ025-036-291245-
Foster-Kidder-
644 AM CST Sat Dec 28 2019

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect from midnight CDT tonight
through Sunday night. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Storm Warning remains in effect Sunday and Sunday night.
See weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call the Bismarck National Weather
Service at 1-800-247-0212 with your snowfall updates and totals.

NDZ022-023-034-035-042-291245-
Sheridan-Wells-Morton-Burleigh-Grant-
644 AM CST Sat Dec 28 2019 /544 AM MST Sat Dec 28 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect from midnight CDT tonight
through Sunday night. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Weather Advisory remains in effect Sunday and Sunday
night. See weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call the Bismarck National Weather
Service at 1-800-247-0212 with your snowfall updates and totals.

NDZ001>005-009>013-017>021-031>033-040-041-043-044-291245-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
644 AM CST Sat Dec 28 2019 /544 AM MST Sat Dec 28 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CJS

In the hours before

Local storm report, Dec 28, 6:45 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
645 AM CST SAT DEC 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     SNOW             ELLENDALE               46.01N 98.53W
12/28/2019  E3.0 INCH        DICKEY             ND   EMERGENCY MNGR

            EM FOR DICKEY COUNTY REPORTED APPROXIMATELY
            3 INCHES OF WET SNOW.

&&

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow, 6 blizzard. Local standard time, as filed.

Heavy Snow, La Moure

When
December 28, 8:00 AM CST to December 29, 9:00 AM CST
Where
La Moure forecast zone
Reported by
Emergency Manager
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

LaMoure received 24 inches of snow.

Heavy Snow, Dickey

When
December 28, 8:00 AM CST to December 29, 9:00 AM CST
Where
Dickey forecast zone
Reported by
Emergency Manager
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Ellendale received 26 inches of snow.

Heavy Snow, Stutsman

When
December 28, 8:00 AM CST to December 29, 9:00 AM CST
Where
Stutsman forecast zone
Reported by
Public
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Locations west of Jamestown received 21 inches of snow.

Heavy Snow, Logan

When
December 28, 8:00 AM CST to December 29, 9:00 AM CST
Where
Logan forecast zone
Reported by
Public
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Fredonia received 18 inches of snow.

Heavy Snow, Emmons

When
December 28, 8:00 AM CST to December 30, 12:00 AM CST
Where
Emmons forecast zone
Reported by
COOP Observer
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Locations northwest of Hazelton received ten inches of snow.

Heavy Snow, Sioux

When
December 28, 8:00 AM CST to December 30, 12:00 AM CST
Where
Sioux forecast zone
Reported by
COOP Observer

Fort Yates received nine inches of snow.

Heavy Snow, McIntosh

When
December 28, 8:00 AM CST to December 29, 9:00 AM CST
Where
McIntosh forecast zone
Reported by
Public
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Wishek received 18 inches of snow.

Heavy Snow, Foster

When
December 29, 12:00 AM CST to 5:00 PM CST
Where
Foster forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Locations west of McHenry received nine inches of snow.

Heavy Snow, Wells

When
December 29, 6:00 AM CST to December 30, 12:00 AM CST
Where
Wells forecast zone
Reported by
Public
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Cathay received seven inches of snow.

Heavy Snow, Kidder

When
December 29, 6:00 AM CST to December 30, 12:00 AM CST
Where
Kidder forecast zone
Reported by
Public
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Eastern Kidder County received an estimated eight inches of snow.

Blizzard, Dickey

When
December 29, 9:00 AM CST to December 30, 12:00 AM CST
Where
Dickey forecast zone
Reported by
AWOS
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Ongoing and previously fallen snow combined with strong winds to produce a blizzard.

Blizzard, McIntosh

When
December 29, 9:00 AM CST to December 30, 12:00 AM CST
Where
McIntosh forecast zone
Reported by
AWOS
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Ongoing and previously fallen snow combined with strong winds to produce a blizzard.

Blizzard, La Moure

When
December 29, 9:00 AM CST to December 30, 12:00 AM CST
Where
La Moure forecast zone
Reported by
AWOS
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Ongoing and previously fallen snow combined with strong winds to produce a blizzard.

Blizzard, Stutsman

When
December 29, 9:00 AM CST to December 30, 12:00 AM CST
Where
Stutsman forecast zone
Reported by
ASOS
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Ongoing and previously fallen snow combined with strong winds to produce a blizzard.

Blizzard, Logan

When
December 29, 9:00 AM CST to December 30, 12:00 AM CST
Where
Logan forecast zone
Reported by
ASOS
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Ongoing and previously fallen snow combined with strong winds to produce a blizzard.

Blizzard, Foster

When
December 29, 5:00 PM CST to December 30, 12:00 AM CST
Where
Foster forecast zone
Reported by
AWOS
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Ongoing and previously fallen snow combined with strong winds to produce a blizzard.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868348, 868349, 868350, 868351, 868353, 868354, 868373, 868352, 868360, 868362, 868367, 868368, 868369, 868370, 868371, 868372.